• It seems like my nose constantly has blood in it. Is this a side effect of my treamtment?

    Asked by StunnedMike on Tuesday, March 20, 2012

    It seems like my nose constantly has blood in it. Is this a side effect of my treamtment?

    14 Answers from the Community

    14 answers
    • CarolLHRN's Avatar


      I have the exact same side effect. My doctor told me to keep an eye on it to see if it gets worse as my platelets have gone. To date, it hasn't gotten any worse, it's just really annoying. I am constantly blowing my nose and I never know what will come out. My oncologist told me it's a pretty common side effect.

      Make sure you have soft tissues! The first week it occurred, my nose got really raw but it's much better now and I am more gentle. I thought at first it was a cold or allergies but alas, it's stupid chemo.

      over 4 years ago
    • leepenn's Avatar

      For me, I lost all my nose hair... which meant that my nose was constantly running. NO WARNING before total toddler snot situation. We all have seen toddlers running about with snot just running down from their noses. Well, if you lose your hair, you are likely to also lose your nose hair, which puts you into the high risk category for looking like an overgrown toddler.

      So, what Carol writes about tissues is totally totally true!!!! Soft tissues are a must. And my nose was definitely irritated through most of chemo.

      When my platelets dropped a bit, I had blood in my nose... but really, not too bad. A friend of mine had a bloody nose that went on for hours... Her platelets had taken a nose dive, and so this was not unexpected. She was lucky because the timing was during the day, so a quick call to her health care providers was possible.

      So, I would say, ask your health care providers about it. Especially ask when you should be worried. If you have a bit of blood... seems like a trivial thing... but a multi-hour bloody nose seems nontrivial... When should you be concerned? That's a good question for them.

      over 4 years ago
    • saltermd's Avatar

      Nosebleeds can be a common side effect for a few cancer treatments. If you are receiving Avastin (bevacizumab) then this is the likely culprit. If not, I would have your platelet count checked as suggested above. Spontaneous nosebleeds are uncommon unless platelet counts dip quite low (below 20,000). In these circumstances yor doctor may want to transfuse platelets to temporarily improve your count. Another common reason for nosebleeds are any "blood thinner," including common pain meds like ibuprofen or naproxen.

      over 4 years ago
    • Rob's Avatar

      I had same side effect, but it cleared up about 3 weeks after I finished chemo.

      over 4 years ago
    • bcoll's Avatar

      Never had nose bleeds but I have what seems like dried blood clots in my mouth in the morning. Anyone ever had something similar?

      over 4 years ago
    • akristine's Avatar

      Along with radiation, I was taking Coumadin so I had nosebleeds as well as bleeding gums. My lips would have dried blood on them in the morning when I awakened. Once the lab figured out the proper dosage, the bleeding stopped. Also, I coated the inside of my nostrils with Eucerin Aquaphor to prevent cracks or scabbing. That helped quite a bit.

      over 4 years ago
    • mysecondchance's Avatar

      I received Taxol and Cisplatin post debulking surgery for ovarian cancer. I had blood in my nose for most of that time and I would get a nose bleed when I blew my nose. The problem went away as soon as chemo ended.

      over 4 years ago
    • dollyrose's Avatar

      This became a new side effect after I began Taxol.

      over 4 years ago
    • ttisme's Avatar

      My mouth and nose/sinus' are now staying dry from treatment to treatment instead of wearing off in between treatments. My Onc nurse recommended using saline spray in my nose a couple of times at day...it keeps my nose/sinus' from drying out and bleeding.

      over 4 years ago
    • attypatty's Avatar

      This seems to be common with Taxol - blood in the mucus, blood clots, bleeding from the nose and any combination of the above. My onc got so concerned he sent me to an ENT specialist. She checked both the "front" and the "back" of the nose (with a scope after a spray of horrible-tasting Lydocaine). Since there was no bleeding in the back of the nose, she recommended saline spray and a large dosing of Vaseline every day. If I had any nose bleeds lasting more than 15 minutes I was to return to have the blood vessels cauterized. The spray/vaseline regime helps quite a bit. The ENT explained that with the Taxol, the mucus membranes are compromised and, of course, with no nose hair, anything and everything causes irritation. With the lack of membrane, the blood vessels are exposed, then irritated, thus all the bleeding.
      This side effect has been ongoing for me for the last month or so, starting after my 6th treatment of weekly Taxol.

      over 4 years ago
    • pakb56's Avatar

      Thanks for providing that information. This has been a problem for me as well. My onc nurse told me to use the saline spray but not vaseline or neosporin because it was not water soluble. However, the saline spray alone didn't work well because once everything dried the residual scab was there. Now I do both to keep inside of my nose moist so the scab doesn't rip off when I blow my nose. Of course, I had to go and get a cold that didn't help the situation.

      over 4 years ago
    • attypatty's Avatar

      Dear pak56:
      I hear you! This nose thing is such a small thing in comparison to everything else we have to deal with. Still it's annoying and if left untreated can lead to more serious side effects - like an unstoppable nosebleed, and the need for more drastic treatment - like cauterization.With our already low blood counts and compromised platelets, a nose bleed that lasts more than 15 minutes can be quite serious. Better to use an ounce of prevention. The ENT also suggested using a humidifier at night. That would help alleviate the dryness as well. All my best to you.

      over 4 years ago
    • kleslied's Avatar

      I haven't had nose bleeds yet but I do constantly have dried blood in my nose. My Dr said to use a little triple antibiotic lotion on a Qtip and carefully put in on the inside of nose and it will heal the broken capillaries or veins that cause the bleeding. It works, I also use saline to keep my nose from being so dry.

      over 4 years ago
    • Lirasgirl33's Avatar

      Wow! Thanks everyone! From the bottom of my heart. I haven't yet experienced this side effect. I'm on my 4th dose of Cisplatin for cervical cancer and going through daily doses of radiation. I feel more at ease being aware of possible side effects and with all your input on how to alleviate the discomfort...it just gives me more peace of mind. Thank you StunnedMike for asking this question. Sending well wishes your way...and to all of you. <3

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.